Jump to content
Important Survey - Please Participate ×

Feeling frightened that this may just be the 'real' me from now on


[wy...]

Recommended Posts

I'm sorry to beat a dead horse, as I know many have written similar sentiments, but talking to my psychiatrist this week and reading other accounts on here, I am beginning to feel like maybe this is not withdrawal and maybe it is just the return of some extremely bad anxiety and depression.

 

I tapered very easily and fairly quickly unlike so many others (see signature for full details), and then I never really had the tinnitus or headaches or many of the other extreme pain that I see described on here, so it makes me wonder if I am just a 'poser' now. My extreme depression, worry, and fatigue started several weeks AFTER my last dose, so now I just feel so crazy by all this.

 

I will say before going on benzos I never felt the level of depression or constant worry that I do now. I just had heart palps and panic attacks now and again that would drive me to overanalyze things and get scared.

 

But, what I am experiencing now is almost constant daily, and I feel like I don't sleep well, and the mornings are SUPER bad for me. It's even made me fearful of taking my HIV meds which I took daily without fail for 3 years prior to benzos. So, I feel so confused. What makes me most mad is that I feel like my doctors are the ones who have now made me doubt my own sanity and body.

 

Does ANYONE have a story similar to mine where they experienced a delayed withdrawal after a fairly symptom-free taper?

Link to comment
Share on other sites

I should also note the taper wasn't exactly symptom-free, really. It was just that I was able to to tolerate any discomfort I was feeling, and push through because I thought once I was off the med, I would be normal again. So, now that I don't feel normal and feel worse than ever, I just feel so let down and depressed, like maybe this is permanent.
Link to comment
Share on other sites

HI,

 

The thing that jumps out at me is the clear statement you made that you had not expereince the intensity of symptoms prior to benzos.  That is so classic.  I have heard that countless times during my 3 years on the forums. 

 

The conclusion I came to was that I simply had to give myself much more time to heal before drawing any premature conclusions.  That served me well.  I would say I am 95% healed.  No depression.  V. minimal anxiety.

 

I would advise you to hang in there before labeling what is happening one way or the other.  I couldnt say it was for sure withdrawal or for sure an underlying condition.  So I postponed for a good long time and I am glad I did.

 

Best wishes,

cdawg

Link to comment
Share on other sites

Sounds like wd to me, but I know all too well what it feels like to question whether or not this is the "new you".

 

And yes, my taper was fairly uneventful. Didn't get hard hit until I was 2-3 months off. Spent a couple of months in acute wd, then things started improving. It's a loooooong and slow process but I am many times better today at 10 months off than I was even at 4 months off.

Link to comment
Share on other sites

Seems like you tapered quickly. I did the same thing and by the fourth month was in real trouble. Although I ended up reinstating to do a slower taper (things are going much better so far), I was shocked that at four months I was in such bad shape. I knew it was Ativan when I finally in desperation took one and amazingly, I was able to function.  I don't say that to scare you but to encourage you that you may feel some unpleasant things - this is a nasty nasty and powerful drug and it takes our brains quite some time to recover. But everyone's recovery rate is different and it doesn't seem like you have been on it all that long. I just recognized some of the things you said (because I said them last year). So when the symptoms come, try not to hold the hand of fear (it can be hard to climb out of) and realize your brain is trying to heal. blessings.

amb

Link to comment
Share on other sites

Thank you, everyone. My entire being and gut is telling me this is withdrawal because I have NEVER experienced anything as prolonged or scary as this. Even panic attacks only lasted an hour or two, and then would go away for months. This is constant and every, single day, I wake up wishing it would all be over.

 

I am going to remain patient and take NOTHING else new and just continue to heal. I can't wait til I look back and feel more recovered and can offer support to others!

Link to comment
Share on other sites

[2e...]

Hi there,

 

I have the depression as well. It is brooding to say the least.

I supposed to take meds for a medical condition, but I am wary of taking any med now.

 

I wouldn't stop taking your HIV meds. I have a friend with HIV. I know when he stopped or ran out without seeing a doctor, he would have more issues.

He went on a trip to Puerto Rico once and a few weeks later, had to come back because he got sick.

 

I would say what you are experiencing is withdrawal.

You did a quick taper too.

Just know this is temporary.

 

Billy.

Link to comment
Share on other sites

I don't think it's an unreasonable fear, but I think that the baseline you have to work with is what you were like before you started taking benzos, and since that wasn't so long enough that's still pretty fresh in your memory.  You didn't have the symptoms then that you have now, and those symptoms are classic withdrawal symptoms, so the math seems pretty straightforward to me that it's withdrawal.

 

Do you have a therapist to help you with your anxiety?  Even if it's for withdrawal induced anxiety, they are still very helpful, and to the extent that you have an underlying problem it's even more important to get at the root cause.

 

I have very heavy concerns about my "really me" symptoms, since I started taking benzos 11 years ago for extreme insomnia that later turned out to be a severe thyroid problem.  In my case, now that the thyroid problem has been treated logic (as well as some evidence) dictates that I should no longer have insomnia however insomnia/sleep problems has been one of my biggest symptoms since going benzo free.  Since my underlying situation that was causing my insomnia has changed dramatically while I was on benzos, though, I have no way of knowing what's the "real me" and it does lead to some real concern as to how I'm going to live the rest of my life if this is how it's going to be.  That said, it's pretty definitely the withdrawal so I'm not too worried, and if it is actually me then I'll deal with it.

 

So, for what it's worth, I think it's largely your withdrawal symptoms but that you'd benefit from counseling and CBT either way (it's not like you're stuck feeling like this for the rest of your life no matter what the cause- take action!) and I do also understand your concerns as it is something I (and I think most people here) share.  

 

Separately, I want to congratulate you both on having undectable HIV levels and on getting off benzos.  Good job!

 

:thumbsup:

Link to comment
Share on other sites

I should also note the taper wasn't exactly symptom-free, really. It was just that I was able to to tolerate any discomfort I was feeling, and push through because I thought once I was off the med, I would be normal again. So, now that I don't feel normal and feel worse than ever, I just feel so let down and depressed, like maybe this is permanent.

 

See, that's a common misconception- for a lot of people the real oddessy doesn't begin until *after* you are off the drug.  That said, if your taper was relatively mild, I think you'll have a much better time than many of us post-benzos, too.  ;)

Link to comment
Share on other sites

Sounds like wd to me, but I know all too well what it feels like to question whether or not this is the "new you".

 

And yes, my taper was fairly uneventful. Didn't get hard hit until I was 2-3 months off. Spent a couple of months in acute wd, then things started improving. It's a loooooong and slow process but I am many times better today at 10 months off than I was even at 4 months off.

 

Indeed.  It is truly staggering just how long it takes the brain to reset from this stuff!  Happily, all brains do eventually reset.

 

:)

Link to comment
Share on other sites

×
×
  • Create New...